Medical questions & health advice by board certified doctors
"I have a tingling sensation from my right hip and to my knee cap. Should I seek medical attention?"
I am a 57 year old male who is overweight, but quite active. I have done 18 half marathons using the 5 minute run- 1 minute walk method. I have recently developed slight back pain and a tingling sensation going down my knee, sort of following my IT band. It is not IT related. I am taking naprosin sodium. If the pain is bearable, do I need to see a doctor?
It would be good to know how this pain started, for example if it has been a gradual pain that has built up over a period of time or if it came on suddenly, or was associated with a fall, twist, or lifting a heavy object. In your age range and with the symptoms you are describing, which include both back pain and a tingling sensation in the leg, the most likely possibility would be compression of a nerve running from the back down into the leg. This can occur for a variety of reasons, but the most common would be a herniated disc pressing on the nerve right where it exits the spine. It is always worth getting these symptoms checked out. Although the treatment for a herniated disc is generally at first just rest and antiinflammatory drugs (followed by back strengthening exercises) your doctor can examine your reflexes and the strength in your legs to make sure the symptoms are not more severe. You should also mention to your doctor if you are having any trouble with bowel or bladder control or any other unusual symptoms as these can be signs of a more serious nerve problem in the spine.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.